Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 5, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Feb 22, 2023, 7:18 AM CST for Lincoln County, Saint Charles County, Warren County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 22, 2023, 7:18 AM CST (13:18 UTC)
- Expired
- Feb 22, 2023, 7:50 AM CST
- In force
- 32 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, MO, Saint Charles County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 34 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 7:20 AM CST | HAIL 1 | 1 Sw Truesdale, MO | REPORT FROM MPING: QUARTER (1.00 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 1.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 653 m²/s²
- 0-3 km storm-relative helicity
- 724 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
387
WUUS53 KLSX 221318
SVRLSX
MOC113-183-219-221400-
/O.NEW.KLSX.SV.W.0005.230222T1318Z-230222T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
718 AM CST Wed Feb 22 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern St. Charles County in east central Missouri...
Eastern Lincoln County in east central Missouri...
Eastern Warren County in east central Missouri...
* Until 800 AM CST.
* At 717 AM CST, a severe thunderstorm was located over Truesdale,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Troy, St. Paul, Moscow Mills, Fountain N' Lakes and Chain of Rocks
around 735 AM CST.
Other locations in the path of this severe thunderstorm include
Winfield.
This includes Interstate 70 in Missouri between exits 188 and 212.
This also includes Cuivre River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3914 9071 3911 9068 3909 9068 3905 9071
3900 9068 3893 9066 3888 9061 3864 9113
3883 9130 3884 9127 3921 9072
TIME...MOT...LOC 1317Z 240DEG 49KT 3881 9111
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kimble3 follow-up statements
230
WWUS53 KLSX 221330
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
730 AM CST Wed Feb 22 2023
MOC113-183-219-221400-
/O.CON.KLSX.SV.W.0005.000000T0000Z-230222T1400Z/
St. Charles MO-Lincoln MO-Warren MO-
730 AM CST Wed Feb 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CST
FOR NORTHWESTERN ST. CHARLES...EASTERN LINCOLN AND NORTHEASTERN
WARREN COUNTIES...
At 729 AM CST, a severe thunderstorm was located near Wright City,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public reported quarter sized hail 1 mile southwest of
Truesdale.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Moscow Mills around 735 AM CST.
Other locations in the path of this severe thunderstorm include
Fountain N' Lakes, Chain of Rocks and Winfield.
This also includes Cuivre River State Park.
This includes Interstate 70 in Missouri between exits 199 and 210.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3914 9071 3911 9068 3909 9068 3905 9071
3900 9068 3893 9066 3888 9061 3875 9100
3890 9114 3921 9072
TIME...MOT...LOC 1329Z 234DEG 45KT 3888 9100
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRM020
WWUS53 KLSX 221343
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
743 AM CST Wed Feb 22 2023
MOC219-221352-
/O.CAN.KLSX.SV.W.0005.000000T0000Z-230222T1400Z/
Warren MO-
743 AM CST Wed Feb 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WARREN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3901 9069 3893 9066 3888 9061 3883 9076
3894 9084
TIME...MOT...LOC 1342Z 240DEG 49KT 3897 9079
$$
MOC113-183-221400-
/O.CON.KLSX.SV.W.0005.000000T0000Z-230222T1400Z/
St. Charles MO-Lincoln MO-
743 AM CST Wed Feb 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CST
FOR NORTHWESTERN ST. CHARLES AND SOUTHEASTERN LINCOLN COUNTIES...
At 742 AM CST, a severe thunderstorm was located near Fountain N'
Lakes, moving northeast at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northwestern St. Charles and southeastern Lincoln Counties, including
the following locations... Old Monroe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3901 9069 3893 9066 3888 9061 3883 9076
3894 9084
TIME...MOT...LOC 1342Z 240DEG 49KT 3897 9079
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
MRM242
WWUS53 KLSX 221350
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
750 AM CST Wed Feb 22 2023
MOC113-183-221359-
/O.CAN.KLSX.SV.W.0005.000000T0000Z-230222T1400Z/
St. Charles MO-Lincoln MO-
750 AM CST Wed Feb 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. CHARLES AND
SOUTHEASTERN LINCOLN COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3901 9069 3893 9066 3888 9061 3883 9076
3894 9084
TIME...MOT...LOC 1347Z 240DEG 49KT 3902 9067
$$
MRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 5:59 AM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Feb 22, 5:59 AM CST, 1 hour 19 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 559 AM CST Wed Feb 22 2023 .SHORT TERM... (Through Late Thursday Afternoon) Issued at 350 AM CST Wed Feb 22 2023 At the surface as of 09z this morning, a warm front located along I- 70 continues to lift slowly northward with a second warm front lifting northward into southern MO. This second warm front is anticipated to also lift northward into the CWA this morning, merging with the first warm front as it becomes stationary near northeastern MO/west-central IL. A 50+kt southwesterly LLJ ascending over these warm fronts will continue to facilitate strong low-level WAA and moisture transport through the CWA. Where WAA and moisture transport have been maximized north of the warm fronts, a wave of elevated showers and thunderstorms developed earlier near northeastern MO/west-central IL, but has since lifted northeast. However, additional elevated showers and thunderstorms will be possible through mid-morning,especially along/north of the warm fronts, where low-level WAA will be strongest. Given MUCAPE of 500 to 1000 J/kg and mid-level lapse rates of 7 to 8 C/km, small to perhaps marginally severe hail will be possible with the deepest convection. As a mid-level shortwave trough ejects northeastward through the Southern Plains and Midwest today, another round of showers and thunderstorms is expected to develop along a Pacific front across OK and northern TX, then traverse the CWA between mid-morning and evening with the potential for thunderstorms to be strong to severe. In previous forecasts, there had been concerns on the amount of surface-based instability to be available to thunderstorms across the warm sector. But most recent short-term guidance trends are for relatively greater surface-based instability to be present, leading to less conditionality and an overall greater severe thunderstorm threat. Upstream observations early this morning show the warm sector to the south of the second warm front across the lower Mississippi River Valley characterized by temps around 70 F and dewpoints in the low- 60s F, even at this early hour. There is not much reason to believe that significant modifications would take place as the warm sector is advected northward into the CWA through the morning, with temps forecast to be around 70 F despite insolation heavily muted by abundant clouds and dewpoints in the upper 50s to around 60 F. Latest short-term model guidance indicate swaths of 250 to 500 J/kg SBCAPE could be supported, with the only exception of the NAMnest that still holds on to a low-level warm layer compensating SBCAPE. With strong wind shear in place, this low-CAPE type environment should be sufficient for at least a couple strong to severe thunderstorms. The current expectation is for convection to be organized into a QLCS with the potential for a couple supercells to be embedded in or develop just ahead of the QLCS. With 40 to 50-kt storm motion, around 50-kt 0-3 km wind shear, and 50+ kt flow only 3 kft above the surface; the main threat will be damaging winds. However, a couple brief weak tornadoes will be possible given strong low-level shear and the potential for QLCS mesovortex development. ELs are expected to be relatively low, so lightning could be limited even with severe convection. The threat for severe thunderstorms will be greatest from 10 am to 6 pm, sweeping from west to east. Showers and thunderstorms should quickly exit to the east this evening. An upper-level through is anticipated to pivot across the Central Plains tonight into Thursday morning, pushing a cold front eastward through the CWA during that time. With deep moisture tethered to today's mid-level shortwave trough, passage of the cold front will likely be dry with the main impacts anticipated to be the onset of low-level CAA and strong westerly surface winds with pronounced post-frontal pressure rises and gradient. Increasingly deep BL mixing facilitated by CAA and insolation after sunrise on Thursday will also contribute to occasional wind gusts of 30 to 40, primarily in central/northeastern MO and west-central IL from morning into early afternoon. In addition to the breezy conditions, temps will generally be falling 15 to 20 F through the day with high temps occurring during the morning. Pfahler .LONG TERM... (Thursday Night through Tuesday) Issued at 350 AM CST Wed Feb 22 2023 The post-frontal airmass will be most felt Thursday night into Friday with temps forecast to be below average. However, weak low- level WAA is expected to ensue by Friday evening. At upper levels, a very broad ridge will also become firmly established over the central and eastern CONUS. Low-level WAA and an equatorward upper- level jet streak entrance region could produce light precip across the CWA Friday night into Saturday morning. However, there is question to whether any precip would be measurable, given that moisture will not be particularly abundant and ascent will be very weak with neutral to slightly rising mid-level height tendencies. Thereafter and through the day Sunday, predominantly dry conditions are forecast with temps returning to above average by Sunday, thanks to bouts of WAA. Global model guidance are in consensus that the next opportunity for widespread precip will take place Sunday night into Monday as an upper-level trough, initially closed off near the Baja California coast, is ejected eastward and traverses the central CONUS. There are some disparities among model guidance pertaining to the exact timing and tilt of the trough, but there is agreement that the associated surface cyclone would track to the northwest of the CWA, favoring precip to fall as only rain. Northward Gulf of Mexico moisture return ahead of the trough and the potential for the trough to take on a negative tilt suggest thunderstorms will also be possible. Pfahler && .AVIATION... (For the 12z TAFs through 12z Thursday Morning) Issued at 558 AM CST Wed Feb 22 2023 LLWS will remain a possibility at St. Louis metro terminals through 14z as a low-level jet encroaches on the lowest 2000 ft, creating directional and speed shear. The warm front that recently passed through KCOU, KJEF, and St. Louis metro terminals, resulting in winds veering from east-southeasterly to southerly and increasing, may not reach KUIN until midday. Primarily along and north of this front, showers and thunderstorms will be possible through mid-morning, but confidence is low in direct impacts to any terminals through that time. However, from mid-morning through the late afternoon, more widespread showers and thunderstorms, generally organized into a fast northeastward-moving line, are forecast to traverse the region impacting all terminals. Thunderstorms will have the potential to briefly reduce flight conditions to IFR and produce strong wind gusts. Wind gusts of 30 to 40 kt have been included with this TAF package, but gusts as high as 50 kt will be possible. Timing of MVFR stratus has been further delayed and confined to periods of precip, when confidence in their presence is highest. Showers and thunderstorms will end quickly end by this evening, with flight conditions improving to VFR. The exception to this evolution will be KUIN, where IFR stratus may actually linger for a period after precip ends. A dry cold front is anticipated to pass through all terminals Thursday morning veering southwesterly winds to the west and increasing with occasional gusts of 25 to 35 kt. KUIN also has the potential to be on the edge of MVFR stratus around and following frontal passage. Pfahler && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Feb 22, 4:15 AM CST, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 415 AM CST Wed Feb 22 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 415 AM CST Wed Feb 22 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely today across the region. Some thunderstorms will be strong to severe from mid-morning to evening with damaging winds the primary threat. However, a couple brief, weak tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Sunday night into early Monday morning in portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Pfahler
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 7:41 AM CST | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles | 34 min |
| Feb 22, 11:58 AM CST | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Franklin, Gasconade, Lincoln, Montgomery and 3 more | 62 min |
| Feb 22, 12:08 PM CST | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 67 min |
| Feb 22, 12:24 PM CST | Tornado Warning | LSX | Franklin, Saint Charles, Warren | 51 min |
| Feb 22, 12:34 PM CST | Tornado Warning | LSX | Lincoln, Montgomery, Warren | 56 min |
| Feb 22, 12:41 PM CST | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles | 64 min |
| Feb 22, 1:03 PM CST | Tornado Warning | LSX | Saint Charles | 27 min |
| Feb 22, 1:53 PM CST | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 52 min |
| Feb 22, 1:57 PM CST | Severe Thunderstorm Warning | LSX | Saint Charles | 63 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.